What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 12, 5:24 PM EST, 59 minutes earlier.
Area forecast discussion, Jul 12, 5:24 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service New York NY
624 PM EDT Mon Jul 12 2021
.SYNOPSIS...
A cool front over the area will drop to the south tonight. The
front should remain south on Tuesday, then lift north through
the area late Tuesday night into Wednesday morning. A Bermuda
high will otherwise remain in place through Saturday, with weak
low pressure troughs setting up nearby each afternoon. A cold
front will approach and pass through Saturday night into Sunday
morning, stalling not too far to our south through Monday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Forecast updated mainly for PoPs based on latest radar trends.
Flash flood watches remain in effect for far SW CT, NE NJ, and
most of SE NY. A severe thunderstorm watch is also now in effect
for NE NJ and NYC,
As mentioned in the WPC mesoscale precip discussion, a deep
layer warm/moist conveyor belt aloft with PW around 2 inches
should parallel to the frontal boundary draped across the area.
Mid level disturbances moving across should help produce one or
more clusters of showers/tstms going into this evening, and
perhaps another round of showers/tstms late tonight. HREF
probabilities of 2+ inches are running well over 50 percent in
the watch area, and probabilities of 5 inches as high as 30-40
percent in NE NJ, however the focus for heavy rain may actually
be more concentrated in the warm sector and along/just north of
the frontal boundary across NE NJ and NYC. MLCAPE 1500-2000
J/kg, effective bulk shear of 35 kt, and fairly steep low level
lapse rates in NE NJ, are enough to support clusters of strong
to severe tstms, also some isolated supercells near the warm
front. Can't completely rule out a brief isolated tornado given
presence of the frontal boundary, however other thermodynamic
parameters in favor of this remain marginal, notably lack of 0-1
km shear.
As the front sinks to the south tonight, temps should also be
cooler, with lows in the 60s.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
A few showers may linger into Tue morning, however the threat of
additional heavy rain should be over by then. With the area in
the cool sector, high temps should be mostly in the 70s, perhaps
nearing 80 in urban NE NJ. Heights aloft begin to fall in the
afternoon as the front begins to lift back north, so could see
some showers and possibly a tstm late in the afternoon mainly
west of NYC, then a better chance Tue night, especially after
midnight as the front lifts to a position across Long Island or
just south.
Low temps Tue night will be near 70 in NYC, and in the 60s
elsewhere.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A warm front may still be over eastern portions of the forecast area
early on Wednesday, but daytime heating should allow it to advance
north in the morning. Otherwise, although high pressure will be
ridging in from the south, a shortwave will approach and provide
some lift for convection. Afternoon CAPEs could be around 2000 J/kg
for inland areas, and with 0-6km shear of 25-35kt, this is enough
for the threat of strong to severe thunderstorms. Directional shear
isn't impressive, so the main threats will be heavy downpours and
gusty winds. Best overall chances for showers/TSTMs will be from
around the city to points NW. Parts of NE NJ currently have forecast
heat indices of 95+ for Wednesday and Thursday, so advisories could
eventually be needed. Regarding Thursday, looks to be a dry day with
highs in the mid 80s to lower 90s. 850mb dewpoints suggest that
surface dewpoints could mix out by a few degrees in the afternoon in
the typical locations. So while Thursday should be warmer than
Wednesday, heat indices don't appear to be much more than on
Wednesday.
For Friday, we return to chances of convection firing up along a
surface trough setting up near the western portions of the forecast
area. This would appear to initiate late enough in the day for
potential max temperatures to be unaffected for the most part. 850mb
temps are progged at 18-19C, and boundary layer dewpoints suggest
not much of a chance for surface dewpoints to mix out in the
afternoon. Friday therefore looks to be the warmest day of the long
term period with highs mostly in the upper 80s to mid 90s along with
about half of the Tri-State area seeing max heat indices of 95-100.
Heights fall on Saturday with cold front getting close to the NW
zones by late in the day. Another surface trough probably sets up
ahead of the cold front with scattered showers and storms popping
up. Will cap PoPs at chance with this being so far out in time, but
PoPs may need to be increased to likely over the NW half of the
forecast area. The greater potential for convective debris plus
lower temps aloft should lead to lower high temps on Saturday.
However, overall deeper moisture and maybe some moisture pooling
near surface boundaries would lead to higher dewpoints versus
Friday. Forecast heat indices are therefore at 95-100 for about half
of the area once again, and heat advisories may eventually be needed
once we get closer to that point in time.
A longwave trough axis begins to approach from the west, helping to
push a cold front through the area Saturday night. Models have this
front sitting not too far to our south through the day on Sunday,
but given the pattern aloft, guessing that the cold front sinks
farther south than progged. Will leave in chances of showers and
thunderstorms given the uncertainty. Heat indices should be below 95
for Sunday. Cyclonic flow remains aloft on Monday with mainly
diurnally-driven chances of showers and thunderstorms.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
A frontal boundary will sink to the south this evening and
overnight.
Generally, VFR conditions for the metro terminals this afternoon,
but this does not seem to be long lived, with MVFR conditions
possible after 21Z this afternoon. Thereafter, IFR conditions
expected after 04Z tonight. There may be a brief improvement to VFR,
but overall conditions should stay MVFR for the rest of the
afternoon.
Showers and thunderstorms are expected to develop late this
afternoon and evening. The greatest coverage of showers and storms
should be tied to the location of the warm front, which could be
lying in the vicinity of the NYC metro and Long Island middle to
late afternoon. IFR/MVFR is possible in any shower or thunderstorm,
lasting into the evening hours. Coverage of showers/storms may be
greatest across NE NJ, and the Lower Hudson Valley after 00z. It is
entirely possible for limiting coverage of showers across southeast
Connecticut, specifically at KGON. Conditions will otherwise
deteriorate back to IFR through tonight and should remain IFR into
Tuesday morning.
Low confidence in wind direction due to the location of the warm
front and strength of the sea breeze for KJFK. Elsewhere in the
metro area, an E or NE flow is expected with the warm front south
moving south. KTEB may be light and variable. For all other
terminals winds are N to NE. E-NE flow then prevails everywhere
tonight into Tuesday morning. Wind speeds should be 10 kt or less.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Timing of TSRA may need to be adjusted. Amendments likely for
changing flight categories.
Low confidence wind direction forecast, especially for KJFK with
position of warm front and its interaction with the sea breeze.
There is the potential for strong to possibly severe thunderstorms
with strong, gusty winds and frequent lightning this afternoon and
evening. Confidence not high enough yet to include in the TAF.
.OUTLOOK FOR 18Z TUESDAY THROUGH FRIDAY...
.Tuesday afternoon...IFR AM, then VFR PM, chance of
afternoon/evening showers/tstms. .Wednesday
.Tuesday Night-Wednesday...MVFR or IFR at night, then becoming VFR
Wednesday. Showers and thunderstorms possible afternoon and evening.
.Thursday...VFR.
.Friday...Mainly VFR. Chance of afternoon and evening showers and
thunderstorms.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Sub-SCA conditions are expected through Friday night, with the
lack of significant pressure gradient or swell.
&&
.HYDROLOGY...
A flash flood watch remains in effect NE NJ, most of SE NY, and
the I-95 corridor of SW CT, as showers/tstms develop and move
across through tonight.
Additional showers and thunderstorms Tuesday night and Wednesday
could pose a continued flooding concern.
Otherwise, no other significant widespread hydrologic issues
expected through Thursday. Too early to determine any potential
hydrologic impacts Friday into next weekend.
&&
.TIDES/COASTAL FLOODING...
There is a moderate risk of rip currents at the ocean beaches for
the rest of the today as well as Tuesday and Wednesday.
&&
.CLIMATE...
Overnight thunderstorms pushed the preliminary monthly rainfall
total for July at Central Park to 8.50 inches. With more than
half the month to go, this is already the 13th highest July
rainfall of record for the Park.
The all-time record July rainfall for the Park is 11.89 inches,
set in 1889. The forecast rainfall for the Park through tonight
would push this month's total even closer, and the monthly
record could be in jeopardy later this month given a unanimous
consensus of the latest GFS/ECMWF/Canadian model long-range
ensemble forecasts.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Tuesday morning for CTZ009.
NY...Flash Flood Watch through Tuesday morning for NYZ067>075-078-
080-176>179.
NJ...Flash Flood Watch through Tuesday morning for NJZ002-004-006-
103>108.
MARINE...None.
&&Hazardous weather outlook, Jul 12, 5:09 PM EST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
609 PM EDT Mon Jul 12 2021
NJZ002-004-006-103>108-NYZ072>075-176-178-131000-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
609 PM EDT Mon Jul 12 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...SEVERE THUNDERSTORM WATCH 374 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ009-NYZ067>071-078-080-177-179-131000-
Southern Fairfield-Orange-Putnam-Rockland-Northern Westchester-
Southern Westchester-Northwest Suffolk-Southwest Suffolk-
Northern Nassau-Southern Nassau-
609 PM EDT Mon Jul 12 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005-131000-
Northern Fairfield-
609 PM EDT Mon Jul 12 2021
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...Tonight.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ006>008-010>012-131000-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
609 PM EDT Mon Jul 12 2021
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...Tonight.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ079-081-131000-
Northeast Suffolk-Southeast Suffolk-
609 PM EDT Mon Jul 12 2021
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ335-345-353-131000-
Long Island Sound West of New Haven CT/Port Jefferson NY-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
609 PM EDT Mon Jul 12 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ338-355-131000-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
609 PM EDT Mon Jul 12 2021
...SEVERE THUNDERSTORM WATCH 374 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-340-350-131000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
609 PM EDT Mon Jul 12 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Jul 12, 2:45 PM EST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service New York NY
345 PM EDT Mon Jul 12 2021
NJZ108-NYZ074-122015-
Eastern Union-Richmond (Staten Is.)-
345 PM EDT Mon Jul 12 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN UNION AND RICHMOND
COUNTIES...
At 345 PM EDT, a strong thunderstorm was located over Sayreville, or
near Perth Amboy, moving northeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Elizabeth, Linden, Todt Hill, Huguenot, The Verrazano Narrows Bridge,
Port Richmond, Tottenville, Oakwood, Annadale, Rahway, New Dorp,
Roselle, Grasmere, Heartland Village and Greenridge.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4050 7428 4051 7426 4052 7425 4055 7425
4056 7422 4059 7421 4060 7422 4059 7429
4061 7431 4069 7423 4066 7415 4064 7416
4064 7412 4061 7403 4053 7410 4050 7422
TIME...MOT...LOC 1945Z 230DEG 22KT 4047 7429
JMSpecial weather statement, Jul 12, 4:41 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service New York NY
541 PM EDT Mon Jul 12 2021
NJZ002-004-103-NYZ067-069-122230-
Western Bergen-Western Passaic-Eastern Passaic-Rockland-Orange-
541 PM EDT Mon Jul 12 2021
...A STRONG THUNDERSTORM WILL AFFECT PASSAIC...NORTHWESTERN BERGEN...
SOUTH CENTRAL ORANGE AND ROCKLAND COUNTIES...
At 540 PM EDT, a strong thunderstorm was located over West Milford,
moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Wayne, New City, West Milford, Monsey, Ramsey, Ringwood, Pompton
Lakes, Suffern, Sloatsburg, Bloomingdale, Pomona, Upper Greenwood
Lake, Spring Valley, Oakland and Wanaque.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4107 7449 4109 7450 4120 7437 4124 7445
4118 7396 4091 7427 4093 7429 4097 7428
4098 7430 4100 7430 4100 7435 4101 7435
4101 7439 4103 7442 4102 7443 4104 7443
4105 7445 4104 7450
TIME...MOT...LOC 2140Z 277DEG 21KT 4112 7442
JM